Kansas, 2010

Flooding and Hail in Kansas, July 4 to 5, 2010

July 4 to 5, 2010 · NWS DDC · 14 events in 9 counties and zones

As is typical on the 4th of July in western Kansas, thunderstorms disrupted festivities at many locations. Excessive rainfall occurred at a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

As is typical on the 4th of July in western Kansas, thunderstorms disrupted festivities at many locations. Excessive rainfall occurred at a few spots. A shortwave trough moved across a tropical air mass that was in place. Flooding that resulted continued into the 5h.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 2:37 AM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Jul 4, 2:37 AM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CDT SUN JUL 4 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR STRONG TO POSSIBLY
SEVERE THUNDERSTORMS WITH HEAVY RAINFALL LATE THIS AFTERNOON AND
TONIGHT AND CHANCES AGAIN ON MONDAY AND MONDAY NIGHT.

RIGHT REAR QUAD OF AN UPPER LEVEL SUBTROPICAL JET STREAK WILL MOVE
INTO WESTERN KANSAS THIS AFTERNOON WITH A COLD FRONT PUSHING INTO
FAR SOUTHWEST KANSAS BY EVENING. A TROPICAL VORT MAX OVER WESTERN
OKLAHOMA WILL ALSO MOVE NORTHEASTWARD INTO THE EAST FA WITH SHOWERS
AND THUNDERSTORMS FROM PRATT TO NEAR COLDWATER AND EAST TODAY INTO
TONIGHT. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ALONG THE COLD
FRONT BY LATE AFTERNOON OVER THE FAR WEST FA THEN SPREADING EAST
TONIGHT. WILL GO WITH HIGHEST POPS AND QPF WEST AND NORTH AND
ANOTHER AREA IN THE EAST FA WITH THE SUBTROPICAL PLUME. COULD HAVE
SOME LOCALLY HEAVY RAINFALL MAINLY OVERNIGHT. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE LATER THIS AFTERNOON AND EVENING
MAINLY NEAR THE COLD FRONT WITH DAMAGING WINDS AND HAIL TO THE SIZE
OF QUARTERS.

ANOTHER SHORTWAVE TROUGH THEN MOVES ACROSS SOUTHWEST AND SOUTH
CENTRAL KANSAS MONDAY WITH SHOWERS AND THUNDERSTORMS ENDING FROM
WEST TO EAST BY 7 PM WEST OF A LINE FROM HAYS TO COLDWATER. MORE
THUNDERSTORMS ARE EXPECTED TO LINGER IN THE EAST UNTIL THE SHORTWAVE
PASSES BY EARLY TUESDAY MORNING. THERE COULD BE A FEW STRONG TO
POSSIBLY SEVERE THUNDERSTORMS AS AN UPPER LEVEL JET OVER 50KTS
CONTINUES ACROSS WESTERN KANSAS, AND AREAS OF HEAVY RAINFALL WITH
DEWPOINTS AROUND 70.

LOOK FOR MOSTLY CLOUDY SKIES IN THE EAST TODAY WITH SOME AREAS OF
SUNSHINE IN THE WEST FA. HAVE LOWERED HIGH TEMPS EAST BECAUSE OF
NUMEROUS STORMS. WILL GO WITH MID TO UPPER 80S WEST TO LOW TO MID 80
EAST. FOR TONIGHT LOOK FOR LOWS IN THE MID 60S WEST TO THE LOWER 70S
EAST. ON MONDAY WILL CONTINUE WITH MID TO UPPER 80S WEST TO LOW TO
MID 80S NORTH AND EAST. OVERNIGHT LOWS ON MONDAY NIGHT SHOULD BE A
BIT COOLER IN THE WEST WITH LOWER DEWPOINTS AND IN THE LOWER TO MID
60S WITH AROUND 70 AGAIN IN THE EAST FA.

DAYS 3-7...

MEDIUM RANGE MODELS GENERALLY AGREE INDICATING AN UPPER LEVEL RIDGE
OF HIGH PRESSURE ANCHORED IN THE EASTERN CONUS THROUGH THE END OF
THE WEEK WHILE AN UPPER LEVEL TROUGH OF LOW PRESSURE REMAINS PARKED
IN THE FAR WEST. THIS WILL CREATE A SOUTHWESTERLY FLOW ALOFT ACROSS
WESTERN KANSAS THAT WILL PERSIST THROUGH AT LEAST THURSDAY. IN THE
MEANTIME, A SERIES OF H5 VORT MAXES WILL CONTINUE TO EJECT OUT OF
THE TROUGH IN THE INTERMOUNTAIN WEST AND INTO THE WESTERN HIGH
PLAINS. NEAR THE SURFACE, AN EAST TO SOUTHEASTERLY UPSLOPE FLOW WILL
BE THE GENERAL RULE ACROSS WESTERN KANSAS HELPING TO KEEP AMPLE LOW
LEVEL MOISTURE IN PLACE. THIS SETUP IS ENOUGH TO PRESENT THE
POSSIBILITY FOR THUNDERSTORMS VIRTUALLY EACH DAY...MOST LIKELY
DIURNALLY DRIVEN...THROUGH THE END OF THE WEEK. COMBINED WITH THE
LACK OF A STRONGLY ORGANIZED SYSTEM AND OTHER UNCERTAINTIES THIS FAR
OUT, WILL CONTINUE WITH JUST SLIGHT POPS ACROSS THE CWA THROUGH AT
LEAST THURSDAY. AS FOR TEMPERATURES, HIGHS CAN BE EXPECTED TO BE
NEAR TO POSSIBLY JUST BELOW SEASONAL DURING THE WEEK AS AN EAST TO
SOUTHEASTERLY UPSLOPE FLOW REMAINS A KEY COMPONENT. THE GFS AND
ECMWF BOTH AGREE SHOWING H85 TEMPERATURES GENERALLY AROUND THE LOW
TO MID 20S(C) ACROSS THE CWA THROUGH THURSDAY. THIS SHOULD KEEP
HIGHS PRIMARILY IN THE MID TO UPPER 80S(F) TO NEAR 90F DURING THIS
PERIOD. AS A RESULT, PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN IN EASTERN COLORADO
TODAY INFLUENCING A SOUTHERLY LOW LEVEL FLOW INTO WESTERN KANSAS
WHICH WILL HELP TO SUPPLY PLENTY OF MOISTURE. FOR THIS REASON,
PERIODS OF LOW LEVEL STRATUS ARE EXPECTED TO CONTINUE DEVELOPING
NORTH AND WEST INTO THE VICINITIES OF KHYS, KDDC, AND KGCK EARLY
THIS MORNING RESULTING IN PERIODS OF POTENTIAL MVFR CIGS/VSBYS WITH
SOME ISOLATED IFR CIGS POSSIBLE THROUGH LATE THIS MORNING.
CONDITIONS SHOULD GRADUALLY IMPROVE WEST TO EAST DURING THE
AFTERNOON WITH MVFR CIGS STILL A POSSIBILITY GENERALLY EAST OF A
KHYS TO KDDC LINE. A COLD FRONT IS THEN PROJECTED TO MOVE SOUTHEAST
INTO NORTHWESTERN KANSAS BY EARLY THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT LATER IN THE
AFTERNOON AND EVENING...MAINLY NORTH AND WEST OF KDDC WITH STORMS
EXPECTED TO TRACK EAST DURING THE NIGHT. MVFR/IFR CONDITIONS ARE
EXPECTED TO REDEVELOP LATER TONIGHT IN THE VICINITY OF THE FRONT AS
IT CONTINUES TO MOVE ACROSS SOUTHWEST KANSAS. SOUTHERLY WINDS WILL
INCREASE 15 TO 25KT WITH GUSTS TO 35KT THROUGH THIS AFTERNOON BEFORE
BEGINNING TO SUBSIDE SOMEWHAT THIS EVENING AS THE COLD FRONT SLOWLY
APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  68  86  66 /  30  50  50  10
GCK  85  67  87  64 /  40  60  40  10
EHA  87  65  88  62 /  20  40  20   0
LBL  86  67  87  64 /  30  40  30  10
HYS  84  69  84  67 /  60  80  60  20
P28  82  72  84  71 /  70  60  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Jul 4, 3:13 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT SUN JUL 4 2010

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT SUN JUL 4 2010 /313 AM MDT SUN JUL 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN KANSAS LATE THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY
WEST OF LINE FROM WAKEENEY TO LIBERAL ALONG AND NEAR THE COLD
FRONT BY LATE THIS AFTERNOON. CLOUD TO GROUND LIGHTNING...DAMAGING
WINDS AND HAIL UP TO QUARTER SIZE ALONG WITH AREAS OF VERY HEAVY
RAINFALL ARE POSSIBLE. THUNDERSTORMS WITH HEAVY RAIN AND STRONG
WINDS WILL THEN SPREAD EAST OVERNIGHT ACROSS THE REST OF SOUTHWEST
AND SOUTH CENTRAL KANSAS. OTHER SHOWERS AND THUNDERSTORMS WILL
LINGER TODAY EAST OF LINE FROM ASHLAND TO SAINT JOHN...SOME ALSO
WITH HEAVY RAINFALL INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHWEST AND SOUTH
CENTRAL KANSAS ON MONDAY WITH THUNDERSTORMS ENDING FROM HAYS TO
ASHLAND AND WEST BY MONDAY EVENING. THUNDERSTORMS THEN WILL BE
POSSIBLE EAST OF THAT LINE INTO MONDAY NIGHT. SOME OF THESE STORMS
COULD BE STRONG WITH SMALL HAIL AND VERY HEAVY RAINFALL ALONG WITH
CLOUD TO GROUND LIGHTNING. THERE IS ALSO A SLIGHT CHANCE FOR MORE
SHOWERS AND THUNDERSTORMS FROM TUESDAY INTO SATURDAY BUT IT IS TOO
EARLY TO TELL IF ANY OF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED GENERALLY WEST OF A LINE FROM
WAKEENEY TO LIBERAL LATE THIS AFTERNOON AND EVENING. ALSO PLEASE
FORWARD ANY REPORTS OF HEAVY RAINFALL AND FLOODING ACROSS THE
REST OF AREA OVERNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/32

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 heavy rain, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Heavy Rain, Ellis

When
July 4, 9:30 AM CST to 2:00 PM CST
Where
Ellis County, 1.76 mi ENE of Walker
Reported by
Trained Spotter
Coordinates
38.880, -99.040

Rainfall of 2.45 inches fell during this period.

Heavy Rain, Stafford

When
July 4, 4:15 PM CST to 7:15 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Rainfall of 3.00 inches reported and some streets were covered by water.

Heavy Rain, Pratt

When
July 4, 5:00 PM CST to 7:00 PM CST
Where
Pratt County, 3.56 mi WNW of Preston
Reported by
Trained Spotter
Coordinates
37.770, -98.610

Rainfall of 4.50 was reported at this location.

Heavy Rain, Edwards

When
July 4, 6:00 PM CST to July 5, 11:00 AM CST
Where
Edwards County, 0.88 mi NW of Offerle
Reported by
Emergency Manager
Coordinates
37.890, -99.560

Excessive rainfall of 10.00 was reported and this caused widespread county road flooding.

Hail, Morton

When
July 4, 6:45 PM CST
Where
Morton County, 9.71 mi NW of Richfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.380, -101.890

There was also wind strong enough to break a few branches.

Thunderstorm Wind, Finney

When
July 4, 9:17 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
July 4, 9:34 PM CST
Where
Finney County, 3.5 mi N of (Gck)garden City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.980, -100.720

A trampoline was flipped over and corn was laid flat.

Hail, Finney

When
July 4, 9:35 PM CST
Where
Finney County, 7.24 mi NNE of (Gck)garden City Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.030, -100.690

Flood, Barber

When
July 4, 10:00 PM CST to July 5, 1:00 AM CST
Where
Barber County, 0.37 mi E of Kiowa Arpt to 0.31 mi E of Kiowa Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.020, -98.493

Water was flowing across highway 2 west of Kiowa as runoff from heavy rainfall persisted for a while.

Flood, Edwards

When
July 4, 10:00 PM CST to July 5, 3:00 PM CST
Where
Edwards County, 1.34 mi ESE of Ardell to 3.28 mi SW of Offerle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.870, -99.480

The area received upwards to 10 inches of rainfall in the evening and overnight of the 4th. Runoff flooded most county roads from Offerle to 5 miles east of Offerle.

Thunderstorm Wind, Gray

When
July 4, 10:15 PM CST
Where
Gray County, 1.78 mi WNW of Cimarron
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -100.380

Strong winds blew a pivot sprinkler into a road. There were also several power poles blown down in the same area. Also a 30 x 10 foot horse barn was blown over a fence.

Flood, Stafford

When
July 5, 12:00 AM CST to 2:00 AM CST
Where
Stafford County, 1.11 mi SW of St John to 1.82 mi S of St John
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.009, -98.764

Street flooding was reported in St John.

Flood, Ford

When
July 5, 7:15 AM CST to 8:30 AM CST
Where
Ford County, 0.55 mi E of Dodge City to 0.68 mi E of Dodge City
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.750, -100.010

Water was six inches deep flowing across US50 or Wyatt Earp Boulevard near the cross section of Avenue D.

Flood, Ford

When
July 5, 7:30 AM CST to 8:30 AM CST
Where
Ford County, 0.69 mi N of Dodge City to 0.15 mi N of Dodge City
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.760, -100.020

Street flooding was observed along 3rd street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253994, 253997, 254000, 254001, 253991, 254002, 254003, 253992, 253986, 253988, 254004, 253987, 253989, 253990.